Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Pueblo, CO

June 15, 2005El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2005, 2:46 PM MDT for El Paso County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 2:46 PM MDT (20:46 UTC)
Expired
Jun 15, 2005, 3:16 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 34 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 152046
SVRPUB
COC041-152145-
/O.NEW.KPUB.SV.W.0069.050615T2046Z-050615T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 345 PM MDT.

* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS CENTERED NEAR YODER...OR 31 MILES 
  EAST OF COLORADO SPRINGS...AND WAS MOVING EAST AT 35 MPH. HOWEVER
  STRONG DAMAGING WIND GUSTS WILL CONTINUE TO SPREAD IN ADVANCE OF
  THE STORMS ACROSS THE SOUTHERN AND EASTERN EL PASO COUNTY.


* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN EL PASO COUNTY...INCLUDING YODER...TRUCKTON AND RUSH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3889 10430 3853 10479 3852 10406 3893 10405

$$
2 follow-up statements
000 
WWUS55 KPUB 152101
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT WED JUN 15 2005

COC041-152145-
/O.CON.KPUB.SV.W.0069.000000T0000Z-050615T2145Z/
EL PASO CO-
259 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN EL PASO
COUNTY UNTIL 345 PM MDT...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR TRUCKTON...OR ABOUT 
36 MILES EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 30 MPH.  

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF 
SOUTHEASTERN EL PASO COUNTY...INCLUDING TRUCKTON. HOWEVER...STRONG
DAMAGING WINDS BEHIND THIS STORM WILL ALSO CONTINUE TO AFFECT RURAL
SOUTHEAST EL PASO COUNTY.  

DAMAGING WINDS UP TO 58 MPH HAVE BEEN REPORTED AT MIDWAY RANCH AT 
247 PM. THIS IS A DANGEROUS SITUATION.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3889 10430 3853 10479 3852 10406 3893 10405

$$
000 
WWUS55 KPUB 152116
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT WED JUN 15 2005

COC041-152126-
/O.CAN.KPUB.SV.W.0069.000000T0000Z-050615T2145Z/
EL PASO CO-
316 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EL PASO COUNTY
HAS BEEN CANCELED...

AT 314 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY IN THIS AREA. THE DAMAGING WIND GUSTS HAVE SUBSIDED 
ACROSS EL PASO COUNTY.

LAT...LON 3889 10430 3853 10479 3852 10406 3893 10405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:19 AM MDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 4:19 AM MDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
419 AM MDT WED JUN 15 2005

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS INCLUDE TEMPERATURES AND POPS ALONG WITH THE
POSSIBILITY OF SEVERE WEATHER ACROSS THE PLAINS.

CURRENTLY...WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER UTAH WITH
CLOUDS AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
THIS WILL BE THE TRIGGER FOR THUNDERSTORMS TODAY ACROSS THE
CWFA.

TODAY...SHORT WAVE TOPS RIDGE AND WILL MOVE ACROSS THE EAST IN THE
AFTERNOON.  IT WILL PROVIDE LIFT...ALONG WITH MID AND UPPER LEVEL
MOISTURE.  STEEP LAPSE RATES OF GREATER THAN 9C/KM AND SUFFICIENT
MOISTURE YIELDS PRECIPITATION CHANCES OVER THE ENTIRE AREA. ISOLATED
THUNDER OVER THE WESTERN HALF OF THE AREA THIS MORNING AS WAVE
IS VIGOROUS ENOUGH TO SPARK LIGHTNING IN ARCHULETA AND HINSDALE
COUNTIES JUST TO OUR WEST.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE AREA THROUGH THE
DAY. WITH INCREASING SOUTHWEST FLOW...LEE TROUGH/DRY LINE PUSHES
ACROSS THE FAR EASTERN PLAINS IN THE AFTERNOON...WITH SOUNDINGS
INDICATING CAPES BETWEEN 1500-2500 J/KG FAR EASTERN PLAINS. DRY LINE
AND SYNOPTIC LIFT...INSTABILITY AND MARGINAL BULK SHEARS BETWEEN 25
AND 30 KTS...SO COULD SEE A FEW STRONG TO SEVERE STORMS POP IN THE
AFTERNOON IN THE EAST...WITH MAIN THREATS BEING LARGE HAIL WITH FAST
UPDRAFTS...AND STRONG WINDS...WITH DCAPES OVER 2K J/KG IN FAR EAST.

TONIGHT...WAVE PASSES ON TO THE EAST AND ATMOSPHERE STABILIZES IN
THE EARLY EVENING...EVEN OUT EAST.  SLIGHT CHANCE TO CHANCE POPS
KEPT THROUGH MIDNIGHT...THEN SKIES WILL BECOME MOSTLY CLEAR -TLM-

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

THE UPR RIDGE WL STILL BE OVR THE AREA ON THU BUT ANOTHER WEAK
SHRTWV IS EXPECTED TO MOVE OVR THE AREA AND COULD CAUSE A FEW
SHOWERS AND TSTMS OVR THE ERN MTS AND PLAINS DURING THE AFTERNOON
AND EVENING HOURS.  ON THE FAR E PLAINS DEW POINTS ARE EXPECTED TO BE
IN THE 50S...AND AFTERNOON CAPE VALUES ARE FORECAST TO RANGE FROM
AROUND 600 J/KG OVR EL PASO COUNTY...TO AROUND 2600 J/KG OVR PROWERS
AND BACA COUNTIES. SO WE COULD SEE A COUPLE SEVERE STORMS MAINLY OVR
THE FAR SERN PLAINS.

ON FRI THE UPR RIDGE AXIS WL HAVE SHIFTED E OF THE AREA AS AN UPR
TROF MOVES ONTO THE W COAST. WE COULD SEE SOME ISOLD SHOWERS/TSTMS
DEVELOP OVR SOME OF THE ERN AREAS IN THE AFTERNOON...BUT THE MODELS
REALLY ARE NOT INDICATING MUCH.  MSTR APPEARS TO BE LACKING AND IT
DOES NOT LOOK LIKE THERE ARE ANY UPR LVL DISTURBANCES TO HELP GET
THINGS GOING. THE GFS INDICATES SOME SLIGHTLY COOLER AIR MOVING INTO
THE FAR ERN PLAINS...WHILE THE NAM KEEPS THINGS AS WARM AS ON THU.
WL STICK CLOSER TO THE NAM FOR NOW.

SAT THE UPR HIGH WL BE CENTERED OVR NRN MEXICO AND THEN IT SHIFTS
NORTHWARD INTO WRN TX FOR SUN AND DRIFTS A LITTLE WESTWARD FOR MON
AND TUE.  IN GENERAL THE WEA SHOULD REMAIN DRY...BUT THERE IS ALWAYS
THE POSSIBILITY OF A FEW DIURNAL SHOWERS/TSTMS DEVELOPING.

TEMPS THU THE PERIOD WL REMAIN ABOVE NORMAL.  THE WARM TEMPS AND
GENERALLY DRY WEA WL ALLOW FUELS TO DRY THRU THE PERIOD WHICH WL BE
A FIRE WEA CONCERN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 15, 11:33 AM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT WED JUN 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1133 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE I-25
CORRIDOR AND ACROSS THE FAR EASTERN PLAINS THROUGH THE EARLY EVENING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE EASTERN
PLAINS...WITH THE GREATEST THREAT BEING IN CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES.

THE MAIN THREATS FROM ALL STORMS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL LESS THAN 1/2 INCH IN
DIAMETER. LARGE HAIL TO AROUND 1 INCH IN DIAMETER WILL BE POSSIBLE
WITH THE STRONGEST STORMS ACROSS THE FAR EASTERN PLAINS LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY AND FRIDAY.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45
MPH...AND HAIL UNDER 1/2 INCH IN DIAMETER. HOWEVER ON THURSDAY...
THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS OVER
THE FAR SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS AND BACA
COUNTIES...WHICH COULD PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE EASTERN PLAINS FROM AROUND NOON
TO 6 PM TODAY.

In the hours before

Local storm report, Jun 15, 12:40 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1240 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             11 S TRINIDAD           37.01N 104.51W
06/15/2005  1.00 INCH        LAS ANIMAS         CO   TRAINED SPOTTER

&&

MN
Local storm report, Jun 15, 1:39 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             7 SE FORT GARLAND       37.36N 105.34W
06/15/2005  0.75 INCH        COSTILLA           CO   TRAINED SPOTTER

0115 PM     HAIL             WOODLAND PARK           38.99N 105.05W
06/15/2005  1.00 INCH        TELLER             CO   TRAINED SPOTTER

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:32 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jun 15, 1:04 PM MDTSevere Thunderstorm WarningPUBTeller28 min
Jun 15, 1:09 PM MDTSevere Thunderstorm WarningPUBCostilla35 min
Jun 15, 1:47 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jun 15, 1:48 PM MDTSevere Thunderstorm WarningPUBOtero87 min
Jun 15, 2:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas53 min
Jun 15, 2:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 15, 3:11 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero52 min
Jun 15, 3:57 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jun 15, 4:22 PM MDTSevere Thunderstorm WarningPUBBaca43 min
Jun 15, 5:00 PM MDTSevere Thunderstorm WarningPUBKiowa23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.